Maryland, 2003

Flash Flooding in Maryland, September 15, 2003

September 15, 2003 · NWS LWX · 2 events in 1 county or zone

A rare "bay effect" band of showers formed in a south to north line over the Chesapeake Bay on the morning of the 15th. The band moved northward and dropped heavy rainfall over Harford County for over 5 hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A rare "bay effect" band of showers formed in a south to north line over the Chesapeake Bay on the morning of the 15th. The band moved northward and dropped heavy rainfall over Harford County for over 5 hours. Up to 4 inches of rainfall caused significant flooding on roads, creeks, and in low lying areas. Rainfall totals included 3.5 inches in Hickory and 3.13 inches in Street. County officials reported 12 roads were closed by high water during the deluge. One of the hardest hit areas was Abington. Route 7 between Route 136 and Route 543 was covered by 3 feet of fast moving water from James Run, a tributary of the Bush River. Several motorists became stranded when they drove their vehicles across the James Run bridge. Fire and rescue personnel had to rescue two people from the flood waters. One woman was pulled from her vehicle and another woman was found screaming for help while clinging to a tree alongside the creek. The woman pulled from the woods was treated at a local hospital for hypothermia. Nine other water rescues were reported countywide. Other roads that were flooded included Edgewood Road near Aberdeen Proving Ground, Old Post Road in Aberdeen, and Goat Hill Road in Harford Furnace. Roads were also flooded in Perryman, Churchville, and Havre de Grace. In addition, officials received several reports of flooded basements across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 15, 9:10 AM EST, 20 minutes earlier.

Area forecast discussion, Sep 15, 9:10 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT MON SEP 15 2003

LTL TO CHG W/ CRRNT PKG. AREA OF SHRA/TSRA OVR BAY MVG WWD ONSHORE.
LOOKS TO BE INDUCED BY BAY CNVGNC BNDRY. PREFRNTL SHRA/TSRA ACRS WVA
MVG EWD. WL RMV TIMING FM 1ST PD...AND ADJUST LTL ELSE. WL GO W/
LIKELY POPS EVRYWHR PER RADAR TRENDS. MAXT OK...LWR LYRS OF SNDG A
TOUCH WRMR TDA THAN YDA...AS IS FCST VS OBSVD YDA. LO LYR RH /BR AND
LOW CLDS/ KEEPING TEMPS FM RISING APPRECIABLY. THIS WL REDUCE CNVCTV
THREAT AS WELL...W/ MDL SNDGS NOT SHWG MUCH INSTAB...AND BEST
DYNAMICS PASSING TO THE N.  -HTS

.SHORT RANGE...TODAY AND TONIGHT...
WARM TROPICAL AMS OVR THE CWFA EARLY THIS MORN. AREAS OF FG HV
FORMED...BUT VIS GENERALLY ABV 1/4SM SO NO ADV ATTM. WL PLAN ON
CARRYING PATCHY FG THRU MID MORN.

AREA OF SHRA JUST E OF THE CWFA CONTS TO SPREAD SLOWLY TO THE
W...WHILE ADDL SHRA ALG THE CDFNT W OF THE AREA CONT. LTL CAPPING
PLENTY OF MOISTURE SUGGESTS THAT HIGH POPS WARRANTED WITH FROPA
TODAY. MDLS IN GOOD AGRMT AS TO THE TIMING OF THE FNT...CLEARING THE
AREA BY EARLY-MID EVE. PLAN ON LIKELY POPS IN THE N AND CHC POPS TO
THE S. WL ALSO WORD THINGS AS MAINLY THIS AFTERNOON

OTRW...MVFR AT BEST...LIFR AT WORST IN THE TAFS THIS MORN...WITH A
SLOW IMPRVMT TO MVFR/VFR CONDS BY LATE MORN. FG/LOW CIGS NOT
EXPECTED TO BE AN ISSUE TNGT AS DRIER AIR WORKS INTO THE MID ATL
BEHIND CDFNT.

MANNING

.EXTENDED (TUE...SUN)...
TUE AND WED LOOK TO BE THE BEST DAYS OF THIS WEEK. HIGH PRES BUILDS
IN ON TUE BRINING LOW PW/S OF ABOUT 0.5 INCH WHICH CONTS THROUGH
WED. WEAK 85H CAA BUT LIMITED MOISTURE SHOULD MAKE FOR MSTLY SUNNY
DAY TUE. FOR WED...GFS SHOW HIGH LVL MOISTURE MOVING ACROSS THE
MID-ATLC REGION.

THEN LATER PART OF WEEK...THU AND FRI...DOMINATED BY TRACK OF ISABEL.
LATEST TPC GUIDANCE SHOWS ISABEL CROSSING ERN PORTION OF CWA
SOMETIME ON THU. THERE IS SOME UNCERTAINY AT THIS TIME RANGE IN
TRACK AND INTENSITY FORECASTING OF TROPICAL SYSTEMS. BE PREPARED. AT
THIS POINT...ADVERSE EFFECTS FROM STORM SURGE UP THE BAY AND
ASSOCIATED FLOOD THREAT ALONG WITH HIGH WINDS AND ISOLATED TORNADOES
APPEAR TO BE BIGGEST PROBLEMS POSED BY ISABEL FOR OUR REGION. LATEST
TPC FORECAST SHOWS ACCELERATION COMMENCES ON THU...WHICH SHOULD
LIMIT RAINFALL FROM ISABEL.

DID NOT MAKE ANY CHANGES TO FRCST FOR SAT AND SUN.

SMZ

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 15, 3:00 AM EST, 6 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...
HURRICANE ISABEL MAY AFFECT THE REGION THURSDAY AND THURSDAY NIGHT.
SEE THE LATEST ADVISORIES FROM THE TROPICAL PREDICTION CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MANNING

In the hours before

Special weather statement, Sep 15, 4:40 AM EST, 4 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-152000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EDT MON SEP 15 2003

...DANGEROUS HURRICANE ISABEL MAY AFFECT THE REGION LATER THIS
WEEK...

HURRICANE ISABEL WAS LOCATED SEVERAL HUNDRED MILES EAST OF THE
BAHAMA ISLANDS EARLY THIS MORNING. THE HURRICANE CONTINUES ON A
NORTHWEST TRACK. THE STORM MAY BEGIN AFFECT PORTIONS OF THE MID
ATLANTIC STATES AS EARLY AS LATE WEDNESDAY NIGHT.

WHILE THE STORM CONTINUES TO MOVE NORTHWEST TOWARD THE EASTERN
SEABOARD...LANDFALL IS STILL ABOUT 3 DAYS AWAY. NOW IS THE TIME TO
PREPARE. PREPARATIONS FOR A HURRICANE ARE SIMILAR TO THOSE FOR A
MAJOR WINTER STORM. MAKE SURE THAT YOUR FAMILY DISASTER PLAN IS
READY TO BE USED.

CHECK YOUR INSURANCE TO BE CERTAIN YOU HAVE ADEQUATE COVERAGE IN
CASE YOUR HOME OR BUSINESS IS DAMAGED BY WINDS OR WATER.

HAVE FLASHLIGHTS AND BATTERY POWERED APPLIANCES ON HAND IN CASE
POWER IS INTERRUPTED. A BATTERY POWERED RADIO IS A GOOD WAY TO KEEP
ABREAST OF THE LATEST WEATHER AND OTHER IMPORTANT INFORMATION IF
ELECTRICITY IS LOST. ENSURE THAT YOUR VEHICLE HAS A FULL FUEL TANK.

KEEP A SUPPLY OF NON PERISHABLE FOODS AND BEVERAGES THAT CAN LAST
FOR SEVERAL DAYS. ALSO KEEP COOKING TOOLS AND A CAN OPENER HANDY.

KEEP EXTRA HYGIENE ITEMS ON HAND. IF YOU TAKE MEDICATIONS...HAVE
EXTRA PRESCRIPTIONS AVAILABLE.

FOR THOSE WHO LIVE IN COASTAL AREAS...DECIDE NOW WHERE YOU WILL GO
IN THE EVENT YOU ARE ORDERED TO EVACUATE. IF YOU PLAN TO GO TO A
SHELTER...YOU WILL HAVE TO MAKE OTHER ARRANGEMENTS FOR YOUR PETS.
STORM SHELTERS NORMALLY DO NOT ACCEPT ANIMALS. KNOW YOUR BEST
EVACUATION ROUTE WELL BEFORE THE STORM STRIKES.

IT IS IMPORTANT TO REMEMBER THAT SMALL CHANGES IN THE TRACK OF THE
STORM WILL CAUSE SIGNIFICANT DIFFERENCES IN THE STORMS IMPACT. AS
THE STORM NEARS THE COAST...THE STORM TRACK FORECAST WILL BE
FURTHER REFINED. THIS WILL ALLOW MORE DETAIL AS TO THE IMPACTS OF
THIS STORM. LANDFALLING HURRICANES CAN PRODUCE VIOLENT WINDS...
TORNADOES...FLOODING RAINS...AND INUNDATION OF COASTAL AREAS BY
STORM SURGE AND TIDAL FLOODING.

ALL ARE URGED TO FOLLOW THE LATEST DEVELOPMENTS ON HURRICANE ISABEL
THIS WEEK. BE READY TO TAKE ACTION IF A WATCH IS ISSUED FOR THE
AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
FURTHER DETAILS AND UPDATES ON THIS DANGEROUS HURRICANE.

MANNING/SMZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Harford

When
September 15, 9:30 AM EST to 4:00 PM EST
Where
Harford County, Countywide
Reported by
NEWSPAPER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Numerous roads and low lying areas were flooded.

Flash Flood, Harford

When
September 15, 4:00 PM EST to 8:30 PM EST
Where
Harford County, Countywide
Reported by
NEWSPAPER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Roads and creeks stayed flooded several hours after the rain ended.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335290, 5335291.